I am a 22 year old, female, athletic, college student. In the past few months, my health has deteriorated.
Well, it all started in July 2012 I broke out in hives on my leg while taking a shower. At this time I had been living in Connecticut for a summer internship for about 6 weeks. Long story short by mid-August 2012 I was getting hives on an almost daily basis in different spots on my body (and sometimes my whole body) I changed to more mild soaps, detergents, shampoo, stopped wearing perfume, etc...nothing helped. Every time I broke out, I would take benadryl, which didn't help.
The second to last week of August I returned to school in Pennsylvania. I went to the doctor and she referred me to an allergist. The day after I saw the Dr. I was shopping with a friend and my eye suddenly became swollen. By the next morning the swelling had gone down a significant amount. 24 hours later I ended up in the ER with swollen lips and tongue. The ER gave me benadryl and steroids and w/e they do, however the swelling just kept getting larger...and I ended up staying in the hospital for 4 days. The hospital tested me for autoimmune diseases, thyroid problems, and did a CBC. Everything came back normal.
The day after I got out, I saw the allergist who did some allergy testing. Nothing came back positive. So he took some blood and tested me for hereditary angioedema, autoimmune problems, thyroid problems, and more allergies. Everything came back normal again. He suggested that I start taking Allegra and Zyrtec also. I started taking it, but I was still getting hives. I went back to him a few weeks later and told him the allegra and zyrtec weren't working, and he said well maybe this will just go away...it didn't.
The hives continued throughout October and then in mid-November 2012 I ended up in the ER, once again, with the lips and tongue swelling stayed in the hospital for 4 days. After I got out, The allergist put me on singulair, zyrtec, allegra, and tagamet. Two weeks later I ended up in the ER again with facial swelling, hives, and abdominal pain. Since I had the abdominal pain, they did a CT scan and found an ovarian cyst, gave me some pain meds, pumped me full of benadryl and steroids, prescribed me more anti-histamines, and let me go home. So at this point I was taking the following on a daily basis: Zyrtec, Singulair, Tagament, Allegra, Zantac, Prednisone, Zofran, and Vicodin.
I saw a new allergist again who concluded that my hives and swelling were not caused by an allergy or an autoimmune disease. He said that my immune system is responding to "something" and that we need to find that "something". Then he told me about a patient who had a cyst that caused him to have sinus infections, and once they took out the cyst he never had one again. So off to the OB/GYN I went to get my ovarian cyst checked out. OB/GYN said this cyst isn't causing your hives or pain or anything for that matter, it's too small.
So here I am, still in pain, still having hives, still fatigued, still having swelling (mostly my ears and cheeks) and still no answers. A few days ago I began having night sweats where I literally wake up covered in sweat to the point to where I have to shower and change my clothes.
Also, I cut back on my meds have seen no difference in anything (only taking allegra and zyrtec).
Every test I have had has come back normal, my CBC is always normal, and my CA-125 test was normal as well. What should I do next? Is there a hives specialist I could go see? I know that some people have idiopathic urticaria but they don't have these other symptoms along with it, at least from what I've read. I know something just isn't right.
Understand your predicament. But in most cases, the cause of chronic hives is never identified, even after testing and monitoring symptoms. Heat, cold, pressure, sunlight or other environmental stimuli may worsen chronic hives. Environmental triggers for allergic reactions like changes in weather, temperature and water sources are difficult to avoid, but being aware can help you take adequate precautions. If you are aware of the triggers please avoid them, asthat is the single most effective therapy.
Certain pain medications, such as aspirin, ibuprofen (Advil, Motrin, others) and naproxen sodium (Aleve, Anaprox, others), also can worsen chronic hives.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.